Wyoming, 2008

Avalanche in Wyoming, January 2, 2008

January 2, 2008 · NWS CYS · 1 event in 1 county or zone

An avalanche buried 4 people on snowmobiles, and resulted in one fatality.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An avalanche buried 4 people on snowmobiles, and resulted in one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 11:56 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 2, 11:56 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1156 AM MST WED JAN 2 2008

.UPDATE...SNOW COVER AND INVERSIONS REALLY PLAYING TRICKS WITH THE
TEMPS TODAY...ESPECIALLY KEEPING THE NORTH PLATTE RIVER VALLEY COLD.
CLEANED UP GRIDS AND ZONES TO ADJUST MOST MAX TEMPS DOWNWARD A BIT
FOR TODAY MAINLY FOR AREAS EAST OF I-25.   JLH

&&

.PREV DISCUSSION... /ISSUED 300 AM MST WED JAN 2 2008/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
AN UPPER RIDGE WILL BE OVER THE CWA TODAY AND A LEE TROUGH WILL
DEVELOP AT THE SURFACE.  SURFACE WINDS WILL BE WEST TO SOUTHWEST
TODAY AND TONIGHT WITH SOME LOW AND MID LEVEL MOISTURE IN THE AMS
RESULTING IN SOME CLOUDS OVER THE AREA.  TEMPERATURES WILL BE WARMER
TODAY AS SFC TO 500 MB THICKNESSES INCREASE OVER THE AREA.  SW FLOW
WILL DEVELOP ALOFT THURSDAY AND CONTINUE THURSDAY NIGHT AS THE RIDGE
AXIS MOVES TO THE EAST.  A THERMAL RIDGE WILL BE OVER THE AREA
THURSDAY WHICH WILL RESULT IN WARMER TEMPERATURES ACROSS THE AREA.
SURFACE AND 700 MB GRADIENTS WILL INCREASE SOMEWHAT WHICH WILL
PRODUCE WINDY CONDITIONS IN MOST LOCATIONS.  SOME INCREASE IN MID
LEVEL MOISTURE WILL RESULT IN PARTLY CLOUDY SKIES ACROSS THE AREA.
A WEAK DISTURBANCE MOVE FROM SW TO NE WY THURSDAY NIGHT WILL RESULT
IN A CHANCE OF SNOW SHOWERS FOR THE SNOWY AND SIERRA MADRE RANGES
AFTER MIDNIGHT. HIGH TEMPERATURES WILL BE AROUND NORMAL TODAY...THEN
WILL BE FROM 8 TO 12 DEGREES ABOVE NORMAL FOR THURSDAY. KMD

LONG TERM...FRI THRU TUE...MID/HIGH LEVEL UPPER TROF TO MOVE NE
ACROSS REGION ON FRI...BRINGING A CHANCE OF SNOW SHOWERS TO THE MTNS
AND FAR W PARTS OF AREA.  TEMPS REMAIN ABOVE NORMAL...ALTHO CLOUD
COVER COULD TAKE A FEW DEGS OFF MAX TEMPS.  WINDS TO INCREASE IN SW
FLOW FAVORED AREAS...ESPECIALLY FRI NIGHT INTO SAT.  RATHER
PERSISTENT SW FLOW ALOFT LINGERS THRU THE WEEKEND WITH MAIN PART OF
UPPER TROF STILL ALONG W COAST.  PACIFIC FROPA ON SUN...SO WILL BE
COOLER ON SUN.  MODELS START DIVERGING SUN NIGHT INTO MON WITH
HANDLING THE PIECES OF ENERGY IN THE MAIN UPPER TROF.  GFS OVERALL
IS FASTER...WHILE ECMWF IS SLOWER.  D.C. BOYS PREFERRED THE ECMWF...
ALTHO NOT MUCH IMPACT ON CURRENT FCST AT THIS TIME DUE TO MID SHIFT
GRID ALTERING LIMITATIONS.  GFS DOESNT REALLY HAVE MUCH WIDESPREAD
PCPN E OF THE MTNS INTO NEB...WHILE ECMWF SHOWS MUCH OF THE AREA
GETTING SNOW ON MON NIGHT INTO TUE.  HAVE KEPT INHERITED LOW POPS IN
MUCH OF THE LATER PERIODS FOR NOW.

AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH
THURSDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM....WFOCYS
Hazardous weather outlook, Jan 2, 5:05 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
505 AM MST WED JAN 2 2008

NEZ001>003-019>021-054-055-WYZ059>070-031230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
505 AM MST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE MOUNTAINS OF SOUTHEAST WYOMING COULD SEE A PROLONGED PERIOD OF
SNOW STARTING ON FRIDAY AND LINGERING THROUGH THE WEEKEND.  AREAS OF
STRONG WINDS COULD ALSO OCCUR IN SOUTH CENTRAL WYOMING DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Snowy Range

When
January 2, 2:11 PM MST
Where
Snowy Range forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Snowy Range2008-01-02MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65423.